Self-medication

My Mum has spondylitis and severe osteoporosis and is often in pain with her back.  Paracetomol (Tylenol) doesn’t touch it and she refuses to take codeine as she then can’t poop, so during a particularly bad spell a couple of months ago she got some Ibuprofen from the supermarket to try and, hurrahhh, it worked wonders.

After a couple of weeks of taking just 4 tablets a day, however, she started to feel unwell and to cut a long and scary story short she ended up with stage 3 Acute Kidney Injury from the drugs, alongside fluid around her heart and on her lungs.  This innocuous medication, available from just about anywhere, nearly killed her.

We chronic illness sufferers, especially those of us with misunderstood diseases and very little health care, take all sorts to try and help our symptoms.  Vitamins, minerals, herbs and tinctures, hormones, over the counter drugs and all manner of other stuff we don’t discuss first with our GP and it worries me.

The problem is with much of this “medicine” for want of a better word is that it’s not regulated by anyone other than the people who manufacturer it and who have a vested financial interest in getting you to buy it.  Even some regulated and approved drugs, such as the Ibuprofen my Mum took, may interact with other drugs, herbs, supplements and vitamins we’re taking or may simply be contra-indicated with some of the symptoms or diseases from which we suffer.

Taking too much iron as a supplement, for example, can cause stomach pain, nausea and vomiting and if you continue the excess iron accumulates in internal organs, causing potentially fatal damage to the brain and liver.

Too much vitamin D from supplements can cause a buildup of calcium in your blood which can cause nausea and vomiting, weakness, and frequent urination.  Symptoms might progress to bone pain and kidney problems, such as the formation of calcium stones.

Too much colloidal silver can permanently turn your skin blue and St John’s Wort can decrease the efficacy of birth control pills and harm unborn babies.

In addition, no-one has any idea what effect taking Ginkgo Biloba alongside antibiotics has, for example, or mixing thyroid medication with a chondritin supplement.

Because of my Mast Cell Disease I’ve reacted to several fairly innocent supplements, including B12, GABA, Senakot tablets, heartburn tablets and even hops in a herbal tea.  If you’re taking a herb, vitamin, mineral or supplement to try and help a medical problem you’re hoping it will have an effect on your symptoms but you have no clue what else in your body could be affected along the way.

The rapid fall into life-threatening ill health suffered by my Mum from a simple over-the-counter pain killer was staggering and it’s certainly taught my family a lesson in checking with our GP first before taking anything new.

 

 

Advertisements

3 thoughts on “Self-medication

  1. Jan Groh

    I feel this is just as true for “approved” prescriptions as for supplements myself, since we are all truly individual, with different metabolisms, CYP450 detox pathways and methylation cycle SNPs, etc. It’s a very tangled biochemical web we weave as shown here:

    http://www.heartfixer.com/AMRI-Nutrigenomics.htm

    Also, no one ever thinks to take things just “once in a while” or as needed, but we always launch in to a daily (or more) regimen. Even Dr Ben Lynch (MTHFR specialist) doesn’t mathylate daily – and he’s got both of those SNPs. He said just as needed on busy or stressful days. Else, it’s too much. I’m glad you figured out the problem for your mum.

    I’d be curious to see some back up for this bit – not that I disbelieve you, but to help inform a friend who may have discovered this the hard way:

    “Too much vitamin D from supplements can cause a buildup of calcium in your blood which can cause nausea and vomiting, weakness, and frequent urination. Symptoms might progress to bone pain and kidney problems, such as the formation of calcium stones.”

    That’s the first I’d ever heard that. And, clearly, there are no panaceas. For anyone.
    Cheers.

    Like

    Reply
    1. Jak Post author

      I agree Jan about prescribed drugs.

      The Vitamin D info was from the Mayo clinic https://www.mayoclinic.org/healthy-lifestyle/nutrition-and-healthy-eating/expert-answers/vitamin-d-toxicity/faq-20058108 but just Google Vitamin D toxicity. Mayo talks about mega doses of Vit D, but some of my friends weigh 80lbs and are very weak and ill, so I don’t think it takes anywhere near as much of a supplement to be a problem as it would in a healthy person.

      Jak

      Like

      Reply
  2. Perimenopause Ponderings

    So much good advice here. I have stopped taking Fish Oil as it thins blood as does my thyroxine meds. I just stumbled upon that one one day. No doctor ever told me so I told her incase she might want to mention it ! My Dad can’t tolerate ibuprofen at all 😕

    Liked by 1 person

    Reply

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.